Advanced Search
MyIDEAS: Login

Global Dynamics in Infinitely Repeated Games with Additively Separable Continuous Payoffs

Contents:

Author Info

  • Takashi Kamihigashi

    (Research Institute for Economics & Business Administration (RIEB), Kobe University, Japan)

  • Taiji Furusawa

    (Graduate School of Economics, Hitotsubashi University, Japan)

Abstract

This paper studies a class of infinitely repeated games with two players in which the action space of each player is an interval, and the one-shot payoff of each player is additively separable in their actions. We define an immediately reactive equilibrium (IRE) as a pure-strategy subgame perfect equilibrium such that each player's action in each period is a stationary function of the other player's last action. We completely characterize IREs and their dynamics in terms of certain indifference curves. In a special case we establish a folk-type theorem using only IREs that are continuous and punish deviations in a minimal way. Our results are used to show that in a prisoners' dilemma game with observable mixed strategies, gradual cooperation occurs when the players are sufficiently patient, and that in a certain duopoly game, kinked demand curves emerge naturally.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.rieb.kobe-u.ac.jp/academic/ra/dp/English/dp210.pdf
File Function: First version, 2007
Download Restriction: no

Bibliographic Info

Paper provided by Research Institute for Economics & Business Administration, Kobe University in its series Discussion Paper Series with number 210.

as in new window
Length: 45 pages
Date of creation: Nov 2007
Date of revision:
Handle: RePEc:kob:dpaper:210

Contact details of provider:
Postal: 2-1 Rokkodai, Nada, Kobe 657-8501 JAPAN
Phone: +81-(0)78 803 7036
Fax: +81-(0)78 803 7059
Web page: http://www.rieb.kobe-u.ac.jp/index-e.html
More information through EDIRC

Related research

Keywords: Immediately reactive equilibria; Additively separable pay-offs; Kinked demand; Gradual cooperation; Prisoners'dilemma;

This paper has been announced in the following NEP Reports:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Maskin, Eric & Tirole, Jean, 2001. "Markov Perfect Equilibrium: I. Observable Actions," Journal of Economic Theory, Elsevier, vol. 100(2), pages 191-219, October.
  2. Friedman, James W, 1971. "A Non-cooperative Equilibrium for Supergames," Review of Economic Studies, Wiley Blackwell, vol. 38(113), pages 1-12, January.
  3. Bhaskar, V. & Vega-Redondo, Fernando, 2002. "Asynchronous Choice and Markov Equilibria," Journal of Economic Theory, Elsevier, vol. 103(2), pages 334-350, April.
  4. Roger Lagunoff & Akihiko Matsu, . ""Asynchronous Choice in Repeated Coordination Games''," CARESS Working Papres 96-10, University of Pennsylvania Center for Analytic Research and Economics in the Social Sciences.
  5. Radner, Roy, 2003. "Viscous demand," Journal of Economic Theory, Elsevier, vol. 112(2), pages 189-231, October.
  6. Yoon, Kiho, 2001. "A Folk Theorem for Asynchronously Repeated Games," Econometrica, Econometric Society, vol. 69(1), pages 191-200, January.
  7. Maskin, Eric & Tirole, Jean, 1988. "A Theory of Dynamic Oligopoly, II: Price Competition, Kinked Demand Curves, and Edgeworth Cycles," Econometrica, Econometric Society, vol. 56(3), pages 571-99, May.
  8. Maskin, Eric & Tirole, Jean, 1987. "A theory of dynamic oligopoly, III : Cournot competition," European Economic Review, Elsevier, vol. 31(4), pages 947-968, June.
  9. Furusawa, Taiji & Kawakami, Toshikazu, 2008. "Gradual cooperation in the existence of outside options," Journal of Economic Behavior & Organization, Elsevier, vol. 68(2), pages 378-389, November.
  10. Friedman, J.W. & Samuelson, L., 1988. "Subgame Perfect Equilibrium With Continuous Reaction Functions," Papers 4-88-3, Pennsylvania State - Department of Economics.
  11. Friedman, J.W. & Samuelson, L., 1991. "An Extension of the " Folk Theorem" with Continuous Reaction Functions," Papers 9121, Tilburg - Center for Economic Research.
  12. Fudenberg, Drew & Maskin, Eric, 1986. "The Folk Theorem in Repeated Games with Discounting or with Incomplete Information," Econometrica, Econometric Society, vol. 54(3), pages 533-54, May.
  13. Friedman James W. & Samuelson Larry, 1994. "Continuous Reaction Functions in Duopolies," Games and Economic Behavior, Elsevier, vol. 6(1), pages 55-82, January.
  14. Green, Edward J. & Porter, Robert H., 1982. "Noncooperative Collusion Under Imperfect Price Information," Working Papers 367, California Institute of Technology, Division of the Humanities and Social Sciences.
  15. Stanford, William G., 1986. "Subgame perfect reaction function equilibria in discounted duopoly supergames are trivial," Journal of Economic Theory, Elsevier, vol. 39(1), pages 226-232, June.
  16. J. Tirole & E. Maskin, 1982. "A Theory of Dynamic Oligopoly, I: Overview and Quantity Competition with Large-Fixed Costs," Working papers 320, Massachusetts Institute of Technology (MIT), Department of Economics.
  17. Stahl, Dale II, 1991. "The graph of Prisoners' Dilemma supergame payoffs as a function of the discount factor," Games and Economic Behavior, Elsevier, vol. 3(3), pages 368-384, August.
  18. Haller, Hans & Lagunoff, Roger, 2010. "Markov Perfect equilibria in repeated asynchronous choice games," Journal of Mathematical Economics, Elsevier, vol. 46(6), pages 1103-1114, November.
  19. Sen, Debapriya, 2004. "The kinked demand curve revisited," Economics Letters, Elsevier, vol. 84(1), pages 99-105, July.
  20. Takashi Kamihigashi & Santanu Roy, 2006. "Dynamic optimization with a nonsmooth, nonconvex technology: the case of a linear objective function," Economic Theory, Springer, vol. 29(2), pages 325-340, October.
  21. Robson, Arthur J, 1986. "The Existence of Nash Equilibria in Reaction Functions for Dynamic Models of Oligopoly," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 27(3), pages 539-44, October.
  22. Abreu, Dilip, 1988. "On the Theory of Infinitely Repeated Games with Discounting," Econometrica, Econometric Society, vol. 56(2), pages 383-96, March.
  23. Kranton, Rachel E, 1996. "The Formation of Cooperative Relationships," Journal of Law, Economics and Organization, Oxford University Press, vol. 12(1), pages 214-33, April.
  24. Abreu, Dilip, 1986. "Extremal equilibria of oligopolistic supergames," Journal of Economic Theory, Elsevier, vol. 39(1), pages 191-225, June.
  25. Langlois, Jean-Pierre P. & Sachs, Jonathan A., 1993. "Existence and local stability of Pareto superior reaction function equilibria in discounted supergames," Journal of Mathematical Economics, Elsevier, vol. 22(3), pages 199-221.
  26. Friedman, James W, 1976. "Reaction Functions as Nash Equilibria," Review of Economic Studies, Wiley Blackwell, vol. 43(1), pages 83-90, February.
  27. Friedman, James W, 1973. "On Reaction Function Equilibria," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 14(3), pages 721-34, October.
  28. Watson, Joel, 1999. "Starting Small and Renegotiation," Journal of Economic Theory, Elsevier, vol. 85(1), pages 52-90, March.
  29. Rand, David, 1978. "Exotic phenomena in games and duopoly models," Journal of Mathematical Economics, Elsevier, vol. 5(2), pages 173-184, September.
  30. Kalai, Ehud & Samet, Dov & Stanford, William, 1988. "A Note on Reactive Equilibria in the Discounted Prisoner's Dilemma and Associated Games," International Journal of Game Theory, Springer, vol. 17(3), pages 177-86.
  31. Corchon, Luis C., 1994. "Comparative statics for aggregative games the strong concavity case," Mathematical Social Sciences, Elsevier, vol. 28(3), pages 151-165, December.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:kob:dpaper:210. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Office of Promoting Research Collaboration, Research Institute for Economics & Business Administration, Kobe University).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.